Nebraska, 2002

Hail and Damaging Winds in Nebraska, August 23 to 24, 2002

August 23 to 24, 2002 · NWS LBF · 10 events in 7 counties and zones

8 thunderstorm wind, 2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$116,000
Crop damage
$61,000
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before the first event at Aug 22, 8:47 PM CST, 3 hours 43 minutes earlier.

Area forecast discussion, Aug 22, 8:47 PM CST, 3 hours 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
947 PM CDT THU AUG 22 2002

HAVE UPDATED ALL ZONES TO EXTEND PRECIPITATION CHANCES INTO ALL
ZONES. INITIALLY...HAD EXPECTED DIURNAL BASED CONVECTION ACROSS
THE HIGH PLAINS TO WANE AS IT MOVED INTO CENTRAL ZONES OVERNIGHT.
HOWEVER...A LINE HAS NOW DEVELOPED FROM MERRIMAN TO N OF OGA IN THE
PAST HOUR...ADDITIONAL CONVECTION FROM NERN COLORADO...CONTINUES TO
MOVE INTO THE SWRN ZONES. STORMS HAVE REMAINED MARGINALLY SEVERE
WITH HAIL TO AN INCH THE MAIN THREAT. NEW 40KM ETA INDICATING SB
CAPES INCREASING TO 2K ACROSS CENTRAL AND ERN PORTIONS OF THE FA BY
12Z...SO ONGOING CONVECTION SHOULD HOLD TOGETHER AND COULD BECOME
MORE WIDESPREAD AS IT MOVES INTO BETTER LOW LEVEL MOISTURE.
CONVECTION SHOULD BE SUSTAINED OVERNIGHT AS COOLER H5 TEMPS...VIA H5
VORT MAX...ARE PROGGED TO MOVE ACROSS FA OVERNIGHT.

.LBF...NONE

CLB

...FORECAST PROBLEM TODAY IS THE CHANCES OF PRECIPITATION THIS
EVENING AND AGAIN THIS WEEKEND...

...18Z SYNOPSIS...
     AT THE SURFACE, THERE WAS A WARM FRONT ACROSS NORTHERN
MISSOURI AND NORTHERN KANSAS TO A LOW IN CENTRAL KANSAS. THE GOES
DERIVED TOTAL PRECIPITABLE WATER SHOWED A SHARP MOISTURE GRADIENT IN
THE WESTERN NEBRASKA PANHANDLE. IN THE UPPER LEVELS, WIND PROFILERS
AND THE 6.7U IMAGERY INDICATED A BROAD CYCLONIC PATTERN ACROSS THE
WESTERN U.S WITH COLD ADVECTION FROM NORTH CENTRAL TO SOUTHWEST
NEBRASKA. A PLUME OF MOISTURE WAS COMING ACROSS THE PLAINS ALONG AN
AXIS FROM SOUTHWEST TEXAS NEAR THE BIG BEND AREA TO NORTHEAST
KANSAS ABOUT TOPEKA.
...MODELS...
     THE ETA SHOWS DECENT CONTINUITY WITH LAST NIGHTS RUN TO 72
HOURS, WHILE THE 22/12Z AVN/GLOBAL AND THE 22/00Z MRF/GLOBAL ARE
VERY CLOSE OUT TO 96 HOURS. BY 120 HOURS THOUGH, THE AVN/GLOBAL IS
SHOWING A SLOWING TREND WITH THE PROGRESS OF THE UPPER TROUGH
MOVING THROUGH AFTER THE BEGINNING OF NEXT WEEK. SO, FOR DAYS 3 AND
4, I WILL USE THE AVN/GLOBAL, AND, OUT THROUGH DAY2, THE ETA. THE
DAY5 FORECAST WILL SMOOTH THE TRANSITION BETWEEN DAY4 AND DAY6.
     THE 22/00Z RUN OF THE GLOBAL IS CONSISTENT WITH THE 21/00Z RUN
IN KEEPING THE SOUTHERN RIDGE FLATTENED. IT IS ALSO FAIRLY CONSISTENT
IN KEEPING THE NORTHERN CONTINENTAL U.S. IN AN ACTIVE ZONAL PATTERN.
HOWEVER, AFTER DAY3, THERE ARE MAJOR DIFFERENCES IN THE LOCATION OF
THE SHORT WAVE UPPER TROUGH ACROSS SOUTH DAKOTA AND NORTHERN
NEBRASKA. THE PSU ENSEMBLE INDICATES 20-40 VARIABILITY IN THE GLOBAL
RUN, AND THE ECMWF DOES NOT LEND MUCH SUPPORT TO THE MRF/GLOBAL
SOLUTION BEYOND DAY3. AS A RESULT, MY CONFIDENCE IS NOT HIGH IN THE
MRF/GLOBAL SOLUTION.

...FORECAST...
     ALTHOUGH THERE IS SOME MOISTURE AND INSTABILITY IN PLACE FOR
THIS EVENING, THE FORCING JUST DOESNT SHOW UP UNTIL AFTER MIDNIGHT
AND THEN IN THE WEST AND NORTHWEST WHERE MOISTURE IS LIMITED.
SUBSIDENCE WITH THE COLD ADVECTION AREA WOULD TEND TO SUPPRESS
CONVECTION IN WESTERN NEBRASKA. A 20 PERCENT PROBABILITY MAY BE TOO
HIGH. AS OF THIS WRITING, I WILL NOT MENTION ANY PRECIPITATION FOR
TONIGHT. THINGS LOOK MUCH MORE FAVORABLE FRIDAY AFTERNOON AND NIGHT.
BY 18Z FRIDAY, LIS FROM 800MB ARE -4C TO -7C THROUGHOUT THE FORECAST
AREA WITH SB AND ELEVATED CAPES ABOVE 2000J/KG. EVEN WITH THE
INSTABILITY, THE CONDENSATION DEFICITS IN THE LOWER LEVELS ARE
EXPECTED TO BE AT OR ABOVE 100MB. SO, CONVECTION WILL BE ELEVATED TO
START WITH, AND THAT SHOULD HOLD THE AMOUNTS DOWN. THE LOW-LEVEL
CONVERGENCE AND MOISTURE FIELDS FAVOR THE NORTH CENTRAL ZONES. SO, I
WILL GO WITH 30-50 PERCENT PROBABILITIES IN THE AREA NORTH AND WEST
OF ONL-BBW-LXN FRIDAY NIGHT AND SOUTH AND EAST OF MRR-SNY SATURDAY.
...DAYS 5-7...
     THE MRF/GLOBAL INDICATES SOME PRETTY STRONG FORCING IN WESTERN
NEBRASKA TUESDAY FROM LOW LEVEL WARM ADVECTION, 700MB 2D-
FRONTOGENESIS, AND 700-500MB DCVA. IT ALSO INDICATES INSTABILITY AND
CONDENSATION PRESSURE DEFICITS OF 100MB OR BELOW IN THE LOW AND MID
LEVELS. SINCE MY CONFIDENCE IS NOT REAL HIGH IN THE FORECAST FOR
TUESDAY THROUGH THURSDAY AND WITH THE PROBLEMS THE GLOBAL HAS HAD
WITH THE CURRENT DROUGHT, I WILL NOT MAKE ANY MAJOR CHANGES TO THE
CURRENT FORECAST EXCEPT FOR ADDING DAY7 AND SMOOTHING THE TRANSITION
BETWEEN THE FORECAST PERIODS.

.LBF...NONE.

SPRINGER

In the hours before

Special weather statement, Aug 22, 7:03 PM CST, 5 hours 27 minutes before
NEZ028-029-038-071-230118-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
803 PM CDT THU AUG 22 2002

...SEVERE THUNDERSTORM WATCH NUMBER 628 CANCELLED...

THE SEVERE THUNDERSTORM WATCH IN EFFECT FOR CUSTER...FRONTIER...
GARFIELD...AND WHEELER COUNTIES...UNTIL 10 PM CDT...HAS BEEN
CANCELLED. SEVERE THUNDERSTORMS HAVE MOVED OUT OF THE WATCH AREA
AND NO LONGER POSE A SEVERE WEATHER THREAT. ISOLATED SHOWERS AND
THUNDERSTORMS ARE POSSIBLE LATER TONIGHT ACROSS FRONTIER AND CUSTER
COUNTIES AS ANOTHER WEAK UPPER LEVEL DISTURBANCE MOVES INTO
SOUTHWESTERN NEBRASKA FROM NORTHEASTERN COLORADO. AT THIS TIME...NO
ADDITIONAL SEVERE WEATHER IS EXPECTED IN THESE AREAS.

CLB
Local storm report, Aug 22, 8:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    17 S BINGHAM              NE   .75 INCH HAIL
08/22/02   SHERIDAN

JCB
Local storm report, Aug 22, 8:14 PM CST, 4 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED CITY/COUNTY LOCATION
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
914 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    28 NE OSHKOSH              NE   .75 INCH HAIL
08/22/02   GARDEN

JCB
Local storm report, Aug 22, 8:37 PM CST, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
937 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0905 PM    17 S BINGHAM              NE   .75 INCH HAIL
08/22/02   SHERIDAN

0915 PM    22 SW HYANNIS             NE   .75 INCH HAIL
08/22/02   GRANT

JCB
Local storm report, Aug 22, 9:19 PM CST, 3 hours 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE, NE
1019 PM CDT THU AUG 22 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0940 PM    4 N HYANNIS               NE   .75 INCH HAIL
08/22/02   GRANT

JCB

The radar

The North Platte radar (KLNX), 147 km away, was scanning. The volume nearest the first event began at 06:31 UTC.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Frontier

When
August 23, 12:30 AM CST
Where
Frontier County, Curtis
Measured
52 kt (60 mph)
Property damage
$15,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
40.633, -100.517

Hail, Sheridan

When
August 23, 6:50 PM CST
Where
Sheridan County, 4 mi ENE of Gordon
Measured
1 in hail
Property damage
$2,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.817, -102.133

Hail, Brown

When
August 23, 7:12 PM CST to 7:15 PM CST
Where
Brown County, 14 mi S of Johnstown
Measured
1.75 in hail
Property damage
$15,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.367, -100.067

Hail of various sizes covered the ground.

Thunderstorm Wind, Sheridan

When
August 23, 6:40 PM MST
Where
Sheridan County, 3 mi W of Gordon
Measured
58 kt (67 mph)
Property damage
$1,000
Crop damage
$1,000
Reported by
TRAINED SPOTTER
Coordinates
42.800, -102.267

Thunderstorm Wind, Cherry

When
August 23, 10:30 PM CST
Where
Cherry County, Brownlee
Measured
52 kt (60 mph)
Property damage
$2,000
Crop damage
$2,000
Reported by
GENERAL PUBLIC
Coordinates
42.283, -100.617

Six inch diameter tree limbs were broken off.

Thunderstorm Wind, Brown

When
August 23, 11:30 PM CST
Where
Brown County, Ainsworth
Measured
50 kt (58 mph)
Property damage
$40,000
Crop damage
$8,000
Reported by
LAW ENFORCEMENT
Coordinates
42.550, -99.850

Numerous large tree limbs were down.

Thunderstorm Wind, Keya Paha

When
August 23, 11:45 PM CST to August 24, 12:15 AM CST
Where
Keya Paha County, 5 mi S of Mills
Measured
55 kt (63 mph)
Property damage
$15,000
Crop damage
$10,000
Reported by
LAW ENFORCEMENT
Coordinates
42.900, -99.450

Severe tree damage occurred with the strong winds. Numerous large limbs were down. Some mature trees were broken off. Roads were blocked due to fallen limbs.

Thunderstorm Wind, Boyd

When
August 24, 12:40 AM CST
Where
Boyd County, 10 mi SW of Naper
Measured
55 kt (63 mph)
Property damage
$15,000
Crop damage
$10,000
Reported by
GENERAL PUBLIC
Coordinates
42.867, -99.217

Two foot diameter trees were uprooted.

Thunderstorm Wind, Holt

When
August 24, 12:50 AM CST
Where
Holt County, 8 mi N of Amelia
Measured
55 kt (63 mph)
Property damage
$8,000
Crop damage
$8,000
Reported by
GENERAL PUBLIC
Coordinates
42.350, -98.900

One foot diameter trees were broken off.

Thunderstorm Wind, Holt

When
August 24, 1:40 AM CST
Where
Holt County, 11 mi SSW of Ewing
Measured
52 kt (60 mph)
Property damage
$3,000
Crop damage
$5,000
Reported by
GENERAL PUBLIC
Coordinates
42.117, -98.433

Eight inch diameter limbs were broken off trees.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2002Every state in 2002This day in weather historyWarnings in Nebraska, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5313905, 5313908, 5313906, 5313907, 5313909, 5313910, 5313911, 5313912, 5313913, 5313914.